Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 76, NWS Salt Lake City, UT

August 17, 2022Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 17, 2022, 3:44 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2022, 3:44 PM MDT (21:44 UTC)
Expired
Aug 17, 2022, 6:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 37 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WGUS55 KSLC 172144
FFWSLC
UTC025-053-180045-
/O.NEW.KSLC.FF.W.0076.220817T2144Z-220818T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
344 PM MDT Wed Aug 17 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 645 PM MDT.

* At 344 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the east side of Zion National Park, including 
  the Narrows. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks, rivers,
           slot canyons, and streams.

* Some locations that will experience flash flooding include...
  Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3723 11293 3737 11300 3737 11290 3718 11280
      3717 11286

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
2 follow-up statements
820 
WGUS75 KSLC 172338
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
538 PM MDT Wed Aug 17 2022

UTC025-053-180045-
/O.CON.KSLC.FF.W.0076.000000T0000Z-220818T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
538 PM MDT Wed Aug 17 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS 
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

At 538 PM MDT, Doppler radar indicated thunderstorms that have 
produced heavy rain across the east side of Zion National Park. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks, rivers, slot
         canyons, and streams.

Some locations that will experience flash flooding include...
  Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3723 11293 3737 11300 3737 11290 3718 11280
      3717 11286

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
172 
WGUS75 KSLC 180040
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
640 PM MDT Wed Aug 17 2022

UTC025-053-180050-
/O.EXP.KSLC.FF.W.0076.000000T0000Z-220818T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
640 PM MDT Wed Aug 17 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT THIS EVENING FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3723 11293 3737 11300 3737 11290 3718 11280
      3717 11286

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:41 PM MDT, 3 minutes earlier.

Area forecast discussion, Aug 17, 3:41 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
341 PM MDT Wed Aug 17 2022

.SYNOPSIS...Dry and hot conditions will remain in place across
northern Utah as deeper moisture remains pinned across southern
portions of the area. Beginning Thursday night deeper moisture
will spread north once again.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...High pressure will only
be anchored over our area for a bit longer before the arrival of a
negatively tilted trough arrives into our area Friday. For the
remainder of the evening, much above normal available moisture
remains across southern Utah while hot and dry remains settled
over northern Utah. Showers and thunderstorms will be focused in
southwest Utah for the remainder of the evening with activity
dissipating around 9 pm, much as it will be tomorrow. Thunderstorms
will once more develop in the southern third of the state in the
early afternoon hours with heavy rain and thunderstorms expected
with the potential for flash floods through early in the evening
across the southern mountains, south central Utah and a few
national parks. As a result, a Flood Watch for excessive rainfall
has been issued. Generally speaking, EC ensembles place a range of
1/4 to 1/2 inch of rainfall over the watch area while the NBM is
closer to the low end of these values. That said, over an inch of
rain is not out of the question.

Across the north the trend of hot and dry will continue tomorrow
but this trend will come to its end Friday. The arrival of the
aforementioned trough combined with the an increase to moisture
forecast Thursday evening through Friday morning (aka at the same
time) will bring widespread showers and thunderstorms across our
region Friday into Saturday. More widespread 1/4+ inch of rainfall
is noted for Friday and evaluations for extensions, both in time
and in area, to the Flood Watch will be considered as a result.

.LONG TERM (After 12Z/6AM Saturday)...Long term period begins
with a shortwave trough moving through the area. This shortwave
will enhance precipitation chances across the CWA for both
Saturday and Sunday. On Sunday the primary threat area looks to be
the eastern part of the CWA as the shortwave moves east and
begins to lose its strength. This trough will move underneath a
ridge that has been in place for awhile. With the ridge still in
place, monsoonal moisture flow will still be present for southern
Utah.

Looking past the weekend, as the shortwave continues to dissipate we
expect northwesterly or zonal flow for the most of the CWA for the
rest of the extended period. This would result in drier conditions
for the area, however with PWAT values staying in the 0.5-1.0" range
and another trough moving over the PacNW, terrain induced showers
and thunderstorms will be possible. This second shortwave trough
will send off waves of energy from the main system to help provide
energy and lift for the showers and storms to occur. With the
northwesterly flow storms will be expected to move easterly across
the CWA, with the greatest chance of precipitation, at the moment,
being in the eastern parts of the CWA. While the overall chance for
precipitation will decrease for the beginning part of next week,
they will not be zero.

The uncertainty in the extended is where that second trough goes and
how strong the ridge will be after that trough moves inland.
Currently the deterministic models have this trough clipping the
northern peripheries of the CWA. If this scenario plays out then
northern Utah would see an increase in lift and precipitation
chances. If the trough stays well to our northwest, then the ridge
would build back sooner and we would limit the amount of zonal flow.
This would bring back southerly flow sooner and allow for a
monsoonal surge of moisture to occur.

Ensemble guidance on the other hand have the system staying far
enough away to not directly impact the CWA. Ensemble models show a
northerly flow for Monday and a more zonal flow for Tuesday and
Wednesday for northern Utah. Southern Utah has a slight
southwesterly flow which would allow for monsoonal conditions to
continue. Currently there is a 50/50 split in ensemble members on a
wet or dry solution. The ensemble forecast is picking up on the
uncertainty with regards to that second shortwave and the resulting
ridge response.

As a whole, temperatures are expected to be cooling off a bit to be
near or slightly below normal. Wet conditions are expected for the
weekend with drier conditions expected for the beginning part of the
period.  Precipitation chances are expected to diminish and
largely be terrain induced early next week.

&&

.AVIATION...KSLC...VFR conditions are expected at the KSLC
terminal for the entire period. High pressure centered over the
area will keep precipitation chances very low (~5%) and result in
only a few high clouds. This will also keep light and diurnal
winds across the area.

.REST OF UTAH AND SOUTHWEST WYOMING...Mainly VFR conditions across
all of Utah aside from southwestern Utah that could see brief
MVFR/IFR conditions from monsoonal convection. High pressure
centered over northern Utah will result in dry conditions with a few
high clouds over the northeastern half of Utah, whereas monsoonal
thunderstorms will encompass the southwestern half of the state
during the afternoon hours for the remainder of today and tomorrow.
Winds will be light and diurnal.

&&

.FIRE WEATHER...Wetting rains are likely across southwest Utah locations
during much of the afternoon and evening as showers and thunderstorms
are once again likely. Lightning caused wildfires are thus possible in primed
fuel areas. Moisture will spread north and eastward Friday with increased
potential for wetting rains as a result. Meanwhile, hot and dry conditions
will persist in northern Utah locations through Thursday. Wind is not much
of a concern and as such fire weather concerns are limited as a
result.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Thursday afternoon through Thursday evening for
     UTZ124-125-128.

WY...None.
&&

SHORT TERM...NDeSmet
LONG TERM...Cecava
AVIATION...Mahan
FIRE WEATHER...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 17, 3:34 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
334 PM MDT Wed Aug 17 2022

UTZ122-172215-
Southwest Utah UT-
334 PM MDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of central Iron County
through 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Enoch, or 12 miles northwest of Cedar City. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Iron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3797 11342 3799 11310 3798 11308 3799 11306
      3799 11302 3778 11308 3777 11330
TIME...MOT...LOC 2133Z 073DEG 3KT 3783 11317

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:41 PM MDTFlood WatchSLCBeaver, Garfield, Iron, Kane, Piute, San Juan and 2 more31 hr
Aug 17, 3:34 PM MDTSpecial Weather StatementSLCIron41 min
Aug 17, 3:57 PM MDTSpecial Weather StatementSLCWashington33 min
Aug 17, 4:51 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Aug 17, 5:48 PM MDTAreal Flood AdvisorySLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.